• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

First I got thin, then I got fat!

Has anyone had this experience? I lost 17 kilos in about 3 months when I first got very very ill. Then while on steroids I got STARVING and got very clever at working out foods I could scoff with the least amount of pain resulting. Notwithstanding more calories - I still put weight on over days I couldnt eat - and when I battled to reign the hunger in. I ended up putting on the 17kilos and 10 more! All in funny places - A tire under my boobs and a lump on my upper back mostly - real ugly and now Im on a different steroid Im eating half and attending gym best I can but weight is proving hard to shift - anyone else experienced this? Any suggestions? PS I am already treated for hypothyroidism. Thanks Jen
 

UnXmas

Banned
I think the weight on your back is a side effect of steroids called a "buffalo hump," and is caused by the steroids rather than just eating more. Or at least the steroids cause the weight to be distributed in odd places like that. I'm not sure there's much you can do about it other than keeping your eating in check despite the appetite so that you minimise the amount of weight you gain, but it will go away once you're off the medication.

I don't have any suggestions sorry - I lost weight while on steroids!
 
Some of the steroid weight gain is water retention but if they make your appetite very good and you eat a lot more while on them you will also gain some real weight as opposed to steroid weight. Things should level out when the steroids are discontinued.
 
Top